Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2000, 3:33 AM CDT for Montgomery County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 27, 2000, 3:33 AM CDT (08:33 UTC)
- Expired
- Jul 27, 2000, 4:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:39 AM CDT | Hail 1 | Independence, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270833 SVRICT KSC125-270930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 333 AM CDT THU JUL 27 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 430 AM CDT. * AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF INDEPENDENCE...OR ABOUT 16 MILES NORTH OF COFFEYVILLE...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR INDEPENDENCE AROUND 340 AM CDT... NEAR LIBERTY AROUND 350 AM CDT... NEAR TYRO AROUND 415 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 430 AM 2CDT. LAT...LON 3739 9561 3737 9576 3699 9586 3698 9554 HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 27, 2:25 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 225 AM CDT THU JUL 27 2000 FCST CHALLENGE REMAINS AREAL COVERAGE OF PRECIP THIS AM...THEN LOCATION AND MOVEMENT OF NEXT COMPLEX TONIGHT...INTO FRIDAY...WITH CORRESPONDING PRECIP CHANCES AND TEMPS THE FOCUS. AFTER LOOKING AT SAT PICS AND UPPER AIR/SFC MAPS WILL LEAN TOWARD USING AN AVN/ETA BLEND FOR GUIDANCE THIS TIME AROUND. FIRST COMPLEX DIVING SOUTH AND DECAYING AS IT OUTRUNS THE THETAE RIDGE WHILE THE OUTFLOW HAS SURGED SOUTH AND WEST...AND SHOULD MOVE TO NEAR ICT TO SLN IN THE NEXT FEW HOURS. MEANWHILE...STRONG TEMPERATURE ADVECTION IN THE 850-750 MB LAYER IS SUSTAINING THE CURRENT ACTIVITY ACROSS CENTRAL KS. EXPECT THE COMBINATION OF STRONG WAA THROUGH 12Z ALONG WITH SOME ENHANCEMENT FROM OUTFLOW TO SUSTAIN SCATTERED STORMS THROUGH MID MORNING BEFORE THE TEMPERATURE ADVECTION DECREASES AND ATMOSPHERE BEGINS TO RECOVER. LATEST SURFACE MAP DEPICTS DIFFUSE BOUNDARY ACROSS SOUTHERN NEBRASKA WITH HIGHEST DEWPOINTS/SFC THETAE RIDGE EXTENDING FROM NEAR HASTINGS INTO NORTHERN OK. WILL WORD SCATTERED MORNING STORMS CENTRAL AND SOUTH CENTRAL WITH BECOMING PTSUNNY WORDING BY AFTERNOON WITH A 20 POP CENTRAL NEARER TO THE FRONT. FOR SE KS WILL CARRY GENERIC 30 POPS ALL DAY WITH SLIGHTLY COOLER MID LEVEL TEMPS AND SOME INDICATION OF WEAK UPPER DIV LINGERING. FOR MAX TEMPS WILL GO AROUND 90 CENTRAL AND SOUTH CENTRAL WITH UPPER 80S SE. MAIN SHOW TO OCCUR TONIGHT AS STRETCHED AXIS OF VORTICITY RIDES THROUGH THE RIDGE ACROSS THE REGION. BEST MOISTURE POOLING FROM SFC-850 FCST TO OCCUR ALONG AND NORTHEAST OF THE BOUNDARY ACROSS NE KS WHERE STRONGEST TEMPERATURE ADVECTION AND THETAE ADVECTION ARE ALSO FORECAST TO OCCUR. UPPER DIV ALSO FORECAST TO INCREASE WHICH WILL SUPPORT STORMS THAT FEED OFF OF LOWER FORCING FROM 35-40KT LLJ. CORFIDI VECTORS INDICATE A SE MOVEMENT OF MAIN CONVECTIVE ELEMENT ACROSS TOPEKA/S CWA WITH SOME BACKBUILDING INTO A INCREASINGLY VEERED LLJ LIKELY AFTER MIDNIGHT. AS A RESULT...WILL CONTINUE TO CARRY 50 POPS FOR CENTRAL KS DESPITE BEING SOUTH OF BOUNDARY AND SOUTHWEST OF TEMP/MOISTURE ADVECTION. WILL CARRY HIGHEST POPS SE... BY FRIDAY...ALL WILL DEPEND ON AREAL EXTENT AND INTENSITY OF OVERNIGHT CONVECTION WHICH WILL CONTROL THE SFC BOUNDARY POSITION AND HENCE WIND DIRECTIONS. AT THIS TIME WILL HEDGE SLIGHTLY COOLER THEN GUIDANCE WITH 80 TO 85 RANGE FEELING THAT ANY EFFECTIVE BOUNDARY WILL PUSH SOUTH...WITH EARLY MORNING LINGERING PRECIP/LOW CLOUDS TO LIMIT MORNING TEMPS...WITH NE WINDS AND WEAK CAA TO LIMIT AFTERNOON HEATING FOR CENTRAL. SFC BOUNDARY POSITION MAY BE SOMEWHERE NEAR OK BORDER ACROSS SE KS. AT THE SAME TIME...AVN SHOWS WAVE NOW ACROSS THE NORTHERN ROCKIES WILL DIVE SOUTH AND MAY ENHANCE MESOSCALE LIFT NEAR FRONT BY FRIDAY AFTERNOON. THUS WILL CARRY GENERIC 40 POPS SOUTHERN TIER OF CWA. OVERALL PRECIP THREAT SHOULD BEGIN TO WANE FRIDAY NIGHT INTO SATURDAY AS UPPER TROUGH AXIS SHARPENS AND ALLOWS COOLER AND DRIER AIR TO CONTINUE TO INVADE THE STATE. ALTHOUGH SOME EARLY PRECIP IS POSSIBLE FAR SOUTH...FEEL THAT THE WEEKEND COULD TURN OUT GREAT WITH AREA NORTH OF SHARP UPPER TROUGH AXIS WITH MAIN WESTERLY FLOW WELL NORTH AND SFC BOUNDARY/DEEP MOISTURE SOUTH OF KS. THUS WILL REMOVE POPS FOR SUN WITH EARLY WORDING FOR SAT. OTHERWISE NO CHANGES BEYOND THIS WEEKEND. OMITT .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:49 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.